Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 7, NWS Wichita, KS

May 9, 2023Russell County, Kansas

NWS Wichita, KS issued this tornado warning at May 9, 2023, 11:54 AM CDT for Russell County, Kansas. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2023, 11:54 AM CDT (16:54 UTC)
Expired
May 9, 2023, 12:30 PM CDT
In force
36 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Russell County, KS

The radar

The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 12:02 PM CDTTSTM WND GST 655 W Paradise, KS
May 9, 12:03 PM CDTHAIL 1.54 W Paradise, KS2 INCH DIAMETER LIMBS DOWN.
May 9, 12:22 PM CDTHAIL 1.5Waldo, KS
May 9, 12:30 PM CDTHAIL 1.5Luray, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 6:33 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2346 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

809 
WFUS53 KICT 091654
TORICT
KSC167-091730-
/O.NEW.KICT.TO.W.0007.230509T1654Z-230509T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
1154 AM CDT Tue May 9 2023

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Northern Russell County in central Kansas...

* Until 1230 PM CDT.
    
* At 1153 AM CDT, a severe thunderstorm capable of producing a
  tornado was located near Natoma, or 14 miles northeast of Emmeram,
  moving southeast at 40 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Luray around 1215 PM CDT.
  Lucas around 1230 PM CDT.

Other locations impacted by this tornadic thunderstorm include Waldo,
Paradise and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3913 9904 3913 9848 3898 9848 3886 9877
      3903 9904
TIME...MOT...LOC 1653Z 296DEG 33KT 3913 9897 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

METZGER
1 follow-up statement
109 
WWUS53 KICT 091706
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1206 PM CDT Tue May 9 2023

KSC167-091730-
/O.CON.KICT.TO.W.0007.000000T0000Z-230509T1730Z/
Russell KS-
1206 PM CDT Tue May 9 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
NORTHEASTERN RUSSELL COUNTY...
    
At 1206 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Luray, or 13 miles north of Russell,
moving southeast at 40 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Luray around 1215 PM CDT.
  Lucas around 1230 PM CDT.

Other locations impacted by this tornadic thunderstorm include Waldo,
Paradise and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3913 9896 3913 9848 3898 9848 3889 9870
TIME...MOT...LOC 1706Z 296DEG 33KT 3908 9883 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

METZGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 9, 6:42 AM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, May 9, 6:42 AM CDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
642 AM CDT Tue May 9 2023

...Updated Aviation Discussion...

.SHORT TERM...(Today through Thursday night)
Issued at 317 AM CDT Tue May 9 2023

Water vapor imagery currently shows an upper low spinning over the
Northern Intermountain with some weak upper ridging over the
Central Plains. There is also an MCV/upper impulse down across
south central TX.  At the surface, have a stationary front
extending from Central MO through Southeast KS and into Western
OK.

A few storms have formed near or just north of the front over
southeast KS as low level jet continues to ramp up. Feel that
this activity at a minimum will last at least a couple hours. We
should also see convection develop over NW KS/SW Nebraska near or
just after sunrise. This will also be due to impressive moisture
transport in the 850-700mb layer as low level jet continues to
increase. Any activity that develops in this area will track east
and southeast through the day affecting mostly northern KS and
working more south as the day progresses. Will be plenty of
instability to make up for fairly limited deep layer shear. So
severe storms with large hail and damaging winds will be possible
with any of the storms that develop from this morning on.

While confidence is high that an MCS will develop over NW/north
Central KS today, confidence is much lower with regards to storms
developing out over southwest KS along the dryline. Even if they
would develop along the dryline, the convection wouldn't get into
the forecast area until after 00z. For tonight, will hold onto the
higher pops for the evening hours with a general decrease after
06z with the thinking any MCS that develops will be sinking south
out of the forecast area after midnight.

By 12z Wed, there is good model agreement in a shortwave trough
digging across the Desert Southwest and at the same time the
MCV/upper impulse will be lifting into northeast TX. So during the
day Wed feel the better storm chances will be west of the forecast
area tied to the shortwave and also southeast of the area as the
cutoff upper impulse lifts over eastern OK. Shower and storm
chances will then ramp up Wed night, especially over eastern KS as
the upper wave slides through.

For Thu, upper low will be lifting across northeast CO with a
dryline setting up across the western flank of our CWA by the
afternoon hours. With the better upper dynamics well north of our
area, feel that if storms develop on the dryline, they maybe
fairly isolated. However, instability and shear profiles would
easily support severe storms for anything that comes off the
dryline Thu afternoon and evening.

.LONG TERM...(Friday through Monday)
Issued at 317 AM CDT Tue May 9 2023

Upper low will be lifting into western Nebraska and SD on Fri
with the bulk of the forecast area expected to be dry during the
day. Beyond Fri, confidence really drops off, especially with
regards to shower/storm chances. Broad upper trough is expected to
persist across the Rockies down through the Baja region. A series
of upper impulses will rotate through this trough and if the GFS
is correct, one of them will bring rain to our area on Sat/Sun.
However, the ECMWF holds upper ridging further west and keeps the
better precip chances further to our southwest.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 618 AM CDT Tue May 9 2023

An active day today is expected for central, south-central, and
southeast Kansas today. Main uncertainty is timing of storms
through afternoon and evening hours today.

As of 1130Z, a broken line of scattered showers and isolated
thunderstorms extends from KSLN to about 40 miles north of KCNU.
These should linger through 14Z this morning, and are expected to
dissipate thereafter. Then, attention turns toward a complex of
strong to severe thunderstorms entering into central Kansas (KRSL,
KGBD, KSLN) potentially as early as 17Z, but most likely after
21Z. Winds in excess of 60 knots and hail up to golf balls is
possible with the strongest storms. This complex of storms may
pass to the east of KHUT and KICT, but should they impact these
sites, arrival time appears to be around 23Z to 01Z. KCNU should
also see the arrival of this complex of storms around 23Z to 01Z.
Thunder will likely linger at each site for a couple of hours
after the arrival of the MCS, and then gradually clear out
thereafter. Stay tuned for adjustments to TAFs throughout the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    85  64  83  64 /  30  40  20  30
Hutchinson      86  62  84  62 /  40  40  20  30
Newton          84  63  83  63 /  30  50  20  30
ElDorado        83  63  82  63 /  30  40  20  40
Winfield-KWLD   86  64  83  63 /  20  40  20  30
Russell         86  60  85  60 /  40  50  20  50
Great Bend      86  59  85  60 /  40  40  20  40
Salina          84  62  85  63 /  40  50  20  40
McPherson       84  62  84  62 /  40  50  20  40
Coffeyville     85  64  82  64 /  20  30  30  40
Chanute         82  63  83  64 /  30  40  30  30
Iola            82  62  83  63 /  30  40  30  40
Parsons-KPPF    84  64  82  64 /  20  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...JC
Hazardous weather outlook, May 9, 11:30 AM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1130 AM CDT Tue May 9 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1130 AM CDT Tue May 9 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered storms over northern Kansas will develop southward
impacting much of the area this afternoon. The strongest storms may
be capable of producing hail up to tennis ball size and damaging
winds around 80 mph. A brief tornado is also possible. Some of this
activity may linger into the evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered storms are expected Wednesday night, especially across
eastern Kansas. Severe storms are not expected with this activity.

Storms will be possible late Thursday afternoon into Thursday
evening, especially for locations along and west of Interstate 135.
Severe storms will be possible with this activity.

Periodic hit or miss thunderstorms are possible for Friday night
through Monday. While a few strong storms cannot be ruled out, we
are not looking for organized severe storms through this time
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 9, 6:12 AM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
612 AM CDT Tue May 9 2023

KSZ033-048-049-091145-
Ellsworth KS-Lincoln KS-Saline KS-
612 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southeastern
Lincoln, northeastern Ellsworth and northwestern Saline Counties
through 645 AM CDT...

At 612 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Kanopolis, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beverly, Glendale and Westfall.

This includes Interstate 70 between Mile Markers 222 and 245.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3903 9793 3896 9793 3896 9785 3886 9773
      3869 9804 3882 9820 3906 9797
TIME...MOT...LOC 1112Z 225DEG 14KT 3881 9806

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:32 AM CDTSpecial Weather StatementICTNeosho28 min
May 9, 3:11 AM CDTSpecial Weather StatementICTNeosho34 min
May 9, 4:07 AM CDTSpecial Weather StatementICTChase23 min
May 9, 4:20 AM CDTSpecial Weather StatementICTNeosho25 min
May 9, 4:30 AM CDTSpecial Weather StatementICTChase30 min
May 9, 4:43 AM CDTSpecial Weather StatementICTNeosho32 min
May 9, 4:51 AM CDTSpecial Weather StatementICTChase39 min
May 9, 5:00 AM CDTSpecial Weather StatementICTRussell30 min
May 9, 5:10 AM CDTSpecial Weather StatementICTAllen35 min
May 9, 5:26 AM CDTSpecial Weather StatementICTChase34 min
May 9, 6:12 AM CDTSpecial Weather StatementICTEllsworth33 min
May 9, 11:37 AM CDTSevere Thunderstorm Warning Considerable damage threatICTLincoln, Russell53 min
May 9, 12:29 PM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, Lincoln, Russell61 min
May 9, 1:21 PM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton, Ellsworth, Lincoln, Russell, Saline54 min
May 9, 2:17 PM CDTSpecial Weather StatementICTEllsworth28 min
May 9, 2:22 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline53 min
May 9, 2:28 PM CDTSpecial Weather StatementICTMarion32 min
May 9, 2:51 PM CDTSevere Thunderstorm WarningICTChase, Marion69 min
May 9, 3:23 PM CDTSevere Thunderstorm WarningICTChase, Marion52 min
May 9, 3:42 PM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton78 min
May 9, 4:03 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood72 min
May 9, 4:27 PM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton51 min
May 9, 4:42 PM CDTSevere Thunderstorm Warning Considerable damage threatICTAllen, Elk, Greenwood, Neosho, Wilson, Woodson93 min
May 9, 4:51 PM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Sedgwick, Sumner54 min
May 9, 5:11 PM CDTSevere Thunderstorm Warning Considerable damage threatICTAllen, Chautauqua, Labette, Montgomery, Neosho, Wilson55 min
May 9, 5:47 PM CDTSpecial Weather StatementICTReno28 min
May 9, 6:08 PM CDTSpecial Weather StatementICTChautauqua, Montgomery, Neosho52 min
May 9, 6:15 PM CDTSpecial Weather StatementICTReno45 min
May 9, 6:17 PM CDTSpecial Weather StatementICTMontgomery58 min
May 9, 6:56 PM CDTSpecial Weather StatementICTLabette, Montgomery34 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.